Sunday, October 23, 2016

Health adventures: Just when you thought it was over...

So after years of dealing with abdominal pain, thinking it was Crohn's, dealing with side effects of Crohn's medication, and not really getting significant relief from symptoms. We finally chased my problem down to a physical manifestation of anxiety disorder. I was put on  Lexapro and voila! symptoms gone! I was feeling better, I was starting to regain physical fitness. My wife noted that I was less wound up... all was good, well minor side effects; a little more insomnia than normal for me (which was hardly a blip, since I was always pretty bad there), and an unpleasant cotton-headedness - just a kind of dull ringing sound in the background, and a sort of... fuzzy brain... Not pleasant, but livable.

Then, months later, another side-effect popped up. They call it SSRI induced apathy. I started reading up on it, after I became suspicious of a behavior change which started several months ago. First, I found myself really struggling to do... stuff. Anything really from work around the house to work at work. Even if it was something I wanted to do... I'd find myself sitting there and hour or two later, still not doing it. The real shocker, which got me to start doing research is when in the course of two months I ran up an absurd credit card debt. I mean BAD debt! Just a snap of the fingers.

I have always been very cautions about credit card debt. Since about 2000, when I recovered from the debt which resulted from illness (probably also anxiety induce, in retrospect). I have adamantly refused to carry a credit card balance. Then, as if overnight, boom!

Now, it isn't the end of thew world. It won't require bankruptcy or selling our house or children to resolve, but it will require some belt tightening.

Next week I go to talk to the Dr. about alternatives - Several professional journals recommond 3 options; 1) Lower the dose of the SSRI (already onthe lowest dose). 2) Augment with Buproprion (a little nervous about adding a drug to remedy the effects of a drug. Also the recommendation is based on anecdotal evidence rather then a full study.). 3) Switch to an SNRI (a whole new world of side effects to discover. hooray! :) ) Related to the last alternate were several anecdotals of successful treatment with a very low, regular dose of Tramadol, which is an opioid that appears to have some SNRI behavior. That is an interesting alternative to consider, lower side effect risk etc, but concerns about addiction. Not sure if it would be permitted as a treatment in the US either.

At any rate, it continues to be an adventure. But a goo lesson learned as well. Don't be too quick to judge people for the choices they make. In some cases, they may not have had full, conscious control of those choices. It also makes think a bit differently about the concept of possession in scriptural stories, and medieval history.

No comments:

Post a Comment